Alert archive / Oregon / Fire Weather Watches in 2021
Fire Weather Watch 2, NWS Medford, OR
NWS Medford, OR issued this fire weather watch at Jun 1, 2021, 2:39 AM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Jun 2, 2021, 2:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 1, 2021, 2:39 AM PDT (09:39 UTC)
- In effect from
- Jun 2, 2021, 2:00 PM PDT
- Expired
- Jun 1, 2021, 1:04 PM PDT
- In force
- Issued by
- NWS Medford, OR
Counties Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3646 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134 WWUS86 KMFR 010939 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 239 AM PDT Tue Jun 1 2021 ORZ624-625-012215- /O.NEW.KMFR.FW.A.0002.210602T2100Z-210603T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 239 AM PDT Tue Jun 1 2021 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR NORTHEASTERN FIRE WEATHER ZONE 624 AND NORTHWESTERN FIRE WEATHER ZONE 625... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Wednesday afternoon through Wednesday evening. * Impacts: Possible lightning and high fire danger could result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible, especially with dry conditions and gusty winds expected Thursday afternoon. * Affected area: In South Central OR...Northeastern Fire Weather Zone 624 and Northwestern Fire Weather Zone 625. This includes Silver Lake and Summer Lake. * Wind: Southwest to west 10 to 15 mph with gusts to 25 mph outside of any storms. Stronger, shifting winds possible near any storms. * Thunderstorms: Storms will be moving from southwest to northeast. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Visit us at www.weather.gov/Medford
1 follow-up statement
615 WWUS86 KMFR 012004 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 104 PM PDT Tue Jun 1 2021 ORZ624-625-021200- /O.UPG.KMFR.FW.A.0002.210602T2100Z-210603T0400Z/ /O.NEW.KMFR.FW.W.0002.210602T2100Z-210603T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 104 PM PDT Tue Jun 1 2021 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 624 AND 625... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 9 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * Impacts: Abundant lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Some storms could be dry, but even in rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In South Central OR...Northern Fire Weather Zones 624 and 625, including portions of the Fremont-Winema National Forest and the communities of Chemult, Silver Lake, Summer Lake, and Fort Rock. * Wind: Southwest to west 10 to 15 mph with gusts to 25 mph outside of any storms. Stronger, shifting winds possible near any storms. * Thunderstorms: Storms will be moving from southwest to northeast. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Abundant lightning on existing very dry fuels could cause numerous new fire ignitions. Gusty and erratic outflow winds could also create extreme fire growth potential. && $$ BPN Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this fire weather watch went out at May 31, 9:28 PM PDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 31, 9:28 PM PDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Medford OR
928 PM PDT Mon May 31 2021
.UPDATE...
Updates to the forecast have been made and sent to extend the Heat
Advisory for many of the valleys of Siskiyou County from
tomorrow/Tuesday through 9 PM PDT Wednesday evening. Thunderstorm
potential areas for Wednesday and Thursday have also been
adjusted based on the latest indications from the numerical
models.
&&
.DISCUSSION...
We reached 96 today at the Medford Airport, 4 degrees short of the
calendar day record. Montague, CA was 3 degrees short of the
record there with 97 today and Mount Shasta City reached 91, 4
degrees short of their calendar day record.
The latest numerical models are indicating it will be about 6
degrees Fahrenheit hotter for afternoon highs from about the
Coastal Mountains eastward Tuesday afternoon. We, therefore,
expect a number of records to be either tied or broken.
The Heat Advisory for most of the valleys of Siskiyou County has
been extended through 9 PM PDT Wednesday because the heat is
expected to hang on longer there. We may need to extend the
advisory for the Rogue Valley, too, but the models are indicating
mixed signals there for Wednesday with the possible range for
highs at Medford anywhere from about 91 to 100F. Therefore, we'll
make a determination for the Rogue Valley about possible extension
once confidence is higher in Wednesday's temperatures- which is
likely to be in the next 24 hours. As of now, it looks on the edge
for extension.
Thunderstorm chances for Wednesday afternoon and evening have
been expanded a bit in terms of both area and probability. The
slight chance area is generally for an area in and near the Scott
and western Shasta valleys, areas from the Oregon Cascades
eastward, and portions of SE Modoc County. We've increase the
chance from slight chance to chance in portions of northern
Klamath and NW Lake counties, as guidance is suggesting a high
probability and, possibly, a bit more coverage (scattered rather
than isolated) there.
For Thursday afternoon and evening the area with a slight chance
of thunderstorms is smaller, including areas near the Trinity
Alps and portions of northern Klamath and Lake counties.
From tomorrow through next Tuesday the numerical models are
indicating a 19 degree Celsius drop in temperatures at the 850mb
level for the interior portion of the forecast area. This
translates into a 34 degrees Fahrenheit temperature drop in
daytime highs over the next week. In other words, highs in the 90s
to lower 100s are likely to come down into the 50s to near 70
across the forecast area. There is some potential of
precipitation, too, though it's a bit too early to imply much in
the way of timing, amounts and details, so we'll save that for
future editions of our discussion. ~BTL
&&
.AVIATION...For the 01/00Z TAF Cycle...VFR prevails area wide. VFR
is expected to continue into Tuesday evening for all inland areas.
Low-level NNE winds near shore will ease and a shallow marine layer
will develop overnight into Tuesday morning that'll likely result in
LIFR conditions for a few hours along the coast, especially north of
Cape Blanco. Best estimate on arrival time for the lower conditions
at North Bend is 12-13Z with improvement around 17-18z. LIFR will
linger longest at the beaches, but conditions should improve to VFR
there in the afternoon. A thicker marine layer will develop Tuesday
evening and move into coastal areas north of Cape Blanco overnight.
-DW
&&
.MARINE...Updated 800 PM PDT Monday 31 May 2021...A thermal
trough will continue gusty north winds and steep to very steep seas
into Tuesday. Winds will ease Tuesday afternoon as the thermal
trough moves inland, but lowering seas remain steep into Tuesday
night. Low pressure will disrupt the pattern Wednesday, but breezy
north winds and choppy seas may develop south of Cape Blanco
Thursday into Thursday night.
Weak high pressure may bring briefly improving conditions Friday. A
series of disturbances remaining north of the area during the
weekend may bring a high and steep west-northwest swell to all of
the southern Oregon coastal waters while a deepening thermal trough
over northern California brings strengthening north winds to the
waters south of Cape Blanco. -DW
&&
.FIRE WEATHER...Updated 100 PM PDT Monday 31 May 2021...
Hot and dry conditions continue into Wednesday. Temperatures will
peak across inland areas Tuesday with a potential for record-
breaking high temperatures. Heat advisories remain in effect on
Tuesday for valleys in Josephine, Jackson and western/central
Siskiyou Counties when temperatures are expected to soar into the
low to mid 100s (and locally higher in the lower Klamath River
Valley). Hot temperatures will linger for inland areas on Wednesday.
During this period of warming, a thermal trough will be located
along the coast then move inland Wednesday. Breezy to gusty
northeast winds are expected on the coastal ridges with breezy winds
in the late afternoon and early evening for many inland areas.
Moderate recoveries will continue over many ridges and upper slopes
through Wednesday morning. Daytime humidities are expected to be in
the teens for most inland areas each afternoon, except for slightly
higher humidities in the Umpqua Basin.
The high pressure ridge will shift westward late Wednesday and
Thursday, as a shortwave trough arrives, bringing SW flow. Models
continue to support a slight chance for thunderstorms, mainly for
areas from the Cascade crest eastward Wednesday and Thursday. Model
solutions continue to show variability on exactly where
thunderstorms may occur due to differences in the track and strength
of the disturbance. Overall recent models runs support a slight
chance for thunderstorms over northern Klamath and Lake Counties but
the area for isolated thunderstorms may extend farther southwest
into southern Klamath and the Cascade crest, especially on
Wednesday. Some model solutions also indicate a slight chance for
thunderstorms (around 10 percent) into western and central Siskiyou
County and into the Siskiyou Mountains. Currently, have kept the
mention of thunderstorms out of western/central Siskiyou given the
lower chance but we will monitor and update as needed. Of note,
storms that form may be relatively dry due to a dry subcloud layer
and the potential for elevated cloud bases.
On Thursday, expect to see a trend towards slightly cooler
temperatures with the cooling trend continuing Friday into the
weekend as an upper trough moves into the Pacific Northwest. Gusty
northwest winds are expected in the late afternoons and evenings
Thursday through Sunday, especially east of the Cascades. -CC
&&
.PREV DISCUSSION... /Issued 213 PM PDT Mon May 31 2021/
DISCUSSION...Aside from some thin cirrus streaming over the
region, clear skies prevail across the forecast area this
afternoon. Upper level ridging continues to strengthen over the
area today and the thermal trough at the surface will strengthen
as inland temperatures continue to warm. Temperatures are running
about 5 degrees degrees warmer than this time yesterday, and this
warming trend will peak on Tuesday/Wednesday when the hottest
temperatures of the year so far are expected. Afternoon readings
will top out around 15 to 25 degrees above normal, peaking in the
triple digits for valleys west of the Cascades and northern
California Tuesday and Wednesday. East of the Cascades,
temperatures will peak in the mid 90s on Wednesday. These values
will certainly challenge records, if not break them, today through
Wednesday, but especially on Tuesday. In addition to the hot
daytime temperatures, overnight temperatures both tonight and
Tuesday night will be well above normal and this won't provide
much relief from the daytime heat. Because of this, a Heat
Advisory is in effect for the valleys of Siskiyou, Jackson, and
Josephine Counties for Tuesday (details found at NPWMFR). If you
plan to seek relief from the heat in area streams/rivers/lakes,
please remember that water temperatures will be very cold compared
to the air temperature and this can shock even the strongest of
swimmers, so please use extra caution.
An upper trough approaches the area Wednesday, and this will be
responsible for the gradual cooling trend expected from
Wednesday/Thursday onward. It will also be responsible for
thunderstorm chances on Wednesday and Thursday. Currently it looks
like the favored areas will be east of the Cascades from
northeastern Siskiyou County northeastward into Klamath and Lake
Counties. On Thursday the focus shifts farther east, mainly over
northern Lake County. There is better agreement amongst the models
today regarding the timing of the trough, so confidence is higher
that the best chance for thunderstorms will be during the
Wednesday/Thursday time frame. However, confidence remains low on
the exact location due to differences in the track and location of
the shortwaves ahead of the trough would help to initiate
convection. We've maintained a slight chance mention along the
Cascades and eastward as this is where the models indicate the most
moisture coinciding with instability and shortwaves. Instability
shifts eastward on Thursday, limiting the chances for thunderstorms
to the eastern portions of Lake County.
As we head into next weekend, there is general agreement on a much
cooler pattern, but not necessarily a wetter one. Upper level
troughing moves into the PacNW, with the base of the trough passing
through the northern portions of the forecast area Friday into
Saturday. The trough settles farther south Sunday into Monday and
high temperatures will return to more seasonal values, if not below
normal. Precipitation looks fairly minimal for this time period,
with the best chances focused along the coast and north of the
Umpqua Divide. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory from 11 AM Tuesday to midnight PDT Tuesday night
for ORZ024-026.
CA...Heat Advisory from 11 AM Tuesday to 9 PM PDT Wednesday for
CAZ080>082.
Pacific Coastal Waters...
- Small Craft Advisory until 2 AM PDT Wednesday for PZZ356-376.
- Hazardous Seas Warning until 5 AM PDT Tuesday for PZZ356-376.
- Small Craft Advisory until 8 PM PDT Tuesday for PZZ350-370.
BTL/DW/MASThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:04 PM PDT | Red Flag Warning | MFR | Harney, Klamath, Lake | 32 hr |
Nearby
Fire Weather Watches in Oregon, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.